Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS JSJ

January 14, 2010

NWS JSJ issued this flash flood warning at Jan 14, 2010, 11:47 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 14, 2010, 11:47 AM CST (17:47 UTC)
Expired
Jan 14, 2010, 2:45 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WGCA52 TJSJ 141747
FFWSJU
PRC021-033-061-127-137-142045-
/O.NEW.TJSJ.FF.W.0002.100114T1747Z-100114T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
147 PM AST THU JAN 14 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     CATANO
     SAN JUAN
     TOA BAJA

* UNTIL 445 PM AST

* AT 145 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER THESE MUNICIPALITIES. ALSO EMERGENCY MANAGEMENT 
OFFICIAL REPORTED FLASH FLOODING OCCURRING ACROSS SECTOR OF JUANA 
MATOS IN CATANO. AT LEAST THROUGH 445 PM AST...RAINFALL 
ACCUMULATIONS BETWEEN 2 TO 3 INCHES ARE POSSIBLE ACROSS THESE AREAS. 
THIS IS A VERY DANGEROUS SITUATION. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1845 6610 1840 6607 1837 6609 1838 6619
      1846 6622

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
517 
WGCA72 TJSJ 142044
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
444 PM AST THU JAN 14 2010

PRC021-033-061-127-137-142052-
/O.EXP.TJSJ.FF.W.0002.000000T0000Z-100114T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-CATANO PR-SAN JUAN PR-TOA BAJA PR-
444 PM AST THU JAN 14 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM AST FOR TOA BAJA...
SAN JUAN...CATANO...GUAYNABO AND BAYAMON MUNICIPALITIES...

THE THREAT OF RAPID FLASH FLOODING HAS DIMINISHED FOR THE TIME BEING 
ACROSS THE SAN JUAN METRO AREA. HOWEVER...MODERATE RAIN WILL 
CONTINUE OFF AND ON THROUGH THE EVENING. ADDITIONALLY...RAINFALL 
DRAINING FROM THE HIGHER ELEVATIONS AND URBAN AREAS WILL CONTINUE TO 
CAUSE MINOR URBAN FLOODING FOR SEVERAL HOURS. THE AREA OF GREATEST 
CONCERN IS THE LOWER PORTIONS OF SAN JUAN AND GUAYNABO. 

LAT...LON 1845 6610 1840 6607 1837 6609 1838 6619
      1846 6622

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 14, 8:59 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 14, 8:59 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1059 AM AST THU JAN 14 2010

.UPDATE...A FRONTAL BOUNDARY AND ASSOCIATED CLOUDINESS AND SHOWERS MOVED
ACROSS NORTHERN PUERTO RICO THIS MORNING. THIS SYSTEM WILL SLOWLY
SINK SOUTHWARDS ACROSS THE REST OF PUERTO RICO THIS AFTERNOON AND
TONIGHT. THIS ALONG WITH AN INDUCED SURFACE TROUGH NOW MOVING
ACROSS THE LOCAL AREA WILL AID IN THE DEVELOPMENT OF SHOWERS
MAINLY ACROSS THE LOCAL WATERS AND THE NORTHERN AND EASTERN
SECTIONS OF PUERTO RICO THIS AFTERNOON. EXPECT THE SHOWER ACTIVITY
TO SPREAD ACROSS PARTS OF THE SOUTHERN AND CENTRAL SECTIONS OF THE
ISLANDS LATE THIS AFTERNOON AND THIS EVENING...WITH INCREASED
CLOUDINESS AND ISOLATED AREAS OF MODERATE TO LOCALLY HEAVY
RAINFALL EXPECTED.

&&

.AVIATION...THE REMNANTS OF AN OLD FRONTAL BOUNDARY WILL CONTINUE
TO INDUCE MVFR VIS AND CIGS FOR MOST OF THIS AFTERNOON ACROSS
TJSJ...TIST AND TJBQ. REST OF THE TAF SITES SHOULD REMAIN MOSTLY VFR
WITH LIMITED PERIODS OF MVFR IN LIGHT SHRA.

&&

.PREV DISCUSSION... /ISSUED 549 AM AST THU JAN 14 2010/

SYNOPSIS...THE REMNANTS OF AN OLD FRONTAL BOUNDARY WILL BRING
CLOUDY AND SHOWERY CONDITIONS ACROSS MUCH OF PUERTO RICO TODAY AND
FRIDAY. SLOWLY IMPROVING CONDITIONS ARE EXPECTED OVER THE UPCOMING
WEEKEND AS THIS BOUNDARY LIFT NORTHWARD AND AWAY FROM THE LOCAL
ISLANDS.

DISCUSSION...EXPECT GENERALLY SHOWERY CONDITIONS TO CONTINUE
ACROSS MUCH OF PUERTO RICO FOR THE NEXT 24 TO 48 HOURS AS THE TAIL
END OF AN OLD FRONTAL BOUNDARY REMAIN DRAPED NEAR/ACROSS THE
ISLAND. RAINFALL TOTALS ARE EXPECTED TO BE HIGHEST ACROSS THE
NORTHERN HALF OF PUERTO RICO...WHERE THE DAILY RECORD RAINFALL
TOTALS IN SAN JUAN HAVE ALREADY BEEN BROKEN FOR TWO CONSECUTIVE
DAYS (SEE CLIMATE SECTION BELOW). BOTH THE NAM AND GFS HAVE BEEN
FAIRLY CONSISTENT LIFTING THIS BOUNDARY AWAY FROM THE ISLANDS ON
SATURDAY AS AN AREA OF HIGH PRESSURE MOVES ACROSS THE WESTERN
ATLANTIC...WITH THE NEXT FRONTAL BOUNDARY EXPECTED TO STAY WELL TO
OUR NORTH. HOWEVER...GFS IS HINTING THAT MOISTURE MAY FEED UP INTO
THE PARENT LOW PRESSURE SYSTEM OF THIS SECOND FRONT...AND ACROSS THE
LOCAL ISLANDS...BRINGING INCREASED SHOWER ACTIVITY ACROSS PUERTO
RICO AND THE U.S. VI AGAIN EARLY NEXT WEEK. HOWEVER...FOCUS FOR THE
NEXT TWO DAYS WILL BE MAINLY LOCALIZED URBAN AND SMALL STREAM
FLOODING WHICH LIKELY PLAGUE SECTIONS OF NORTHERN PUERTO RICO.

CONDITIONS WILL BE SIGNIFICANTLY DIFFERENT ACROSS THE U.S. VIRGIN
ISLANDS TODAY...AS THEY WILL REMAIN JUST TO THE EAST OF THIS OLD
FRONTAL BOUNDARY...AND CONSEQUENTLY ENJOY VERY NICE WEATHER.
HOWEVER...THE BOUNDARY WILL LIKELY BRING SOME RAINFALL TO AT LEAST
THE NORTHERN VI TOMORROW AND SATURDAY...AS IT BEGINS TO SHIFT A
LITTLE FURTHER EASTWARD BEFORE HEADING NORTH.

AVIATION...MVFR VIS AND CIGS EXPECTED FOR MOST OF THE DAY AT
JSJ/JBQ TODAY WITH OFF AND ON SHRAS. REST OF THE TAF SITES SHOULD
REMAIN VFR WITH LIMITED SHRA ACTIVITY. TKPK COULD SEE SOME VOLCANIC
ASH AS STEERING WINDS REMAIN FROM THE EAST SOUTHEAST. WILL AWAIT
VIS DATA LATER THIS MORNING TO SEE EXTENT OF ASH PLUME.

MARINE...ROUGH SEA CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE
LOCAL OFFSHORE ATLANTIC WATERS TODAY...WITH STRONG GUSTY WINDS AND
SLOWLY DECREASING NORTHERLY SWELLS. INCREASING SEAS ARE EXPECTED
TOMORROW AFTERNOON AS A BATCH OF NORTH NORTHEASTERLY SWELL MOVES
ACROSS THE LOCAL ATLANTIC WATERS AND CARIBBEAN PASSAGES.

CLIMATE...A RECORD RAINFALL OF 2.56 INCHES FELL AT THE LMM
INTERNATIONAL AIRPORT IN SAN JUAN PUERTO RICO YESTERDAY. THIS BROKE
THE OLD RECORD OF 1.85 SET BACK IN 1959.

AFTER THE THIRD DRIEST DECEMBER ON RECORD...JANUARY 2010 ALREADY
RANKS AMONG THE TOP TEN WETTEST JANUARY ON RECORD WITH NEARLY SIX
INCHES OF RAIN AND COUNTING. JANUARY IS HISTORICALLY THE THIRD
DIREST MONTH OF THE YEAR.

TODAY WILL MARK THE SECOND CONSECUTIVE DAY OF RECORD RAINFALL AT
THE LMM INTERNATIONAL AIRPORT IN SAN JUAN. AS OF 540 AM...A RECORD
1.28 INCHES OF RAIN HAD ALREADY ACCUMULATED AT THE LMM
INTERNATIONAL AIRPORT IN SAN JUAN...WITH THE PREVIOUS RECORD BEING
1.13 INCHES SET BACK IN 1996.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  81  72  82  73 /  70  40  40  40
STT  84  73  84  73 /  10  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10
Hazardous weather outlook, Jan 14, 4:11 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST THU JAN 14 2010

AMZ710>745-PRZ001>013-151015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AREAS OF MODERATE TO HEAVY RAINFALL WILL LEAD TO LOCALIZED URBAN
AND SMALL STREAM FLOODING ACROSS SECTIONS OF NORTHERN PUERTO RICO
TODAY. BRIEFLY REDUCED VISIBILITIES...PONDING OF WATER IN LOW
LYING AREAS AND ON ROADWAYS...AS WELL AS ELEVATED RIVER LEVELS CAN
BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALIZED URBAN AND SMALL STREAM FLOODING WILL REMAIN POSSIBLE ON
FRIDAY...WITH NO OTHER HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF FLOODED ROADWAYS...THEIR NUMBERS AND LOCATIONS...ALONG
WITH RAINFALL ACCUMULATIONS IN EXCESS OF TWO INCHES WOULD BE
APPRECIATED.

AMZ715-725-VIZ001-002-151015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST THU JAN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 6:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Jan 13, 7:13 PM CSTAreal Flood AdvisoryJSJ2 hr
Jan 13, 7:30 PM CSTAreal Flood AdvisoryJSJ117 min
Jan 13, 7:50 PM CSTFlash Flood WarningJSJ3 hr
Jan 14, 3:45 AM CSTAreal Flood AdvisoryJSJ12 hr
Jan 14, 5:45 AM CSTAreal Flood AdvisoryJSJ6 hr
Jan 14, 12:07 PM CSTAreal Flood AdvisoryJSJ113 min
Jan 14, 1:58 PM CSTAreal Flood AdvisoryJSJ5 hr
Jan 14, 2:47 PM CSTFlash Flood WatchJSJ35 hr
Jan 14, 4:00 PM CSTAreal Flood AdvisoryJSJ3 hr
Jan 14, 4:43 PM CSTFlash Flood WarningJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.